Alert archive / Mississippi / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 218, NWS Mobile, AL

July 10, 1998Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jul 10, 1998, 4:35 PM CDT for Stone County, Mississippi. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 1998, 4:35 PM CDT (21:35 UTC)
Expired
Jul 10, 1998, 5:30 PM CDT
In force
55 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Stone County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1998-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1998-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
982 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WUUS1 KMOB 102137 RRA
SVRMOB
MSC131-102230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
435 PM CDT FRI JUL 10 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STONE COUNTY IN SOUTHEASTERN MISSISSIPPI

* UNTIL 530 PM CDT

* AT 435 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
  SOUTHEAST OF WIGGINS OR 4 MILES EAST OF WLOX TOWER... AS INDICATED
  BY DOPPLER RADAR... MOVING SOUTH 15 MPH.

* THE PATH OF THIS SEVERE THUNDERSTORM WILL BE MAINLY OVER RURAL AREAS.

IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:31 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 10, 2:31 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
231 PM CDT FRI JUL 10 1998

H5 HIGH RETREATS TO THE WEST THROUGH SATURDAY ALLOWING IMPULSES TO
ROTATE TOWARD THE SOUTHEAST U.S. AND OVER THE TROPICAL AIR MASS IN
PLACE. STATIONARY FRONT/TROF/OUTFLOW BOUNDARIES WITHIN A BROAD AREA
OF LOW PRESSURE ACROSS THE SOUTHEAST WILL PROVIDE LOW LEVEL
CONVERGENCE FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
DURING HEAT OF THE LATE MORNING/AFTERNOON...SOME OF WHICH WILL DRIFT
INTO FORECAST AREA THIS EVENING AND AGAIN TOMORROW. IN ADDITION SOME
ACTIVITY EXPECTED ALONG THE SEA BREEZE SATURDAY AFTERNOON. FAN LOOKS
A BIT DRY AND WARM FOR AFTERNOON MAXES...WILL LEAN TOWARD THE NGM.

OVER THE COASTAL WATERS...WINDS OVER COASTAL WATERS BEEN RUNNING
AROUND 15 KNOTS WITH SEAS OCCASIONALLY ABOVE 3 FEET. THESE SHOULD
EASE OFF A BIT AS HIGH RETREATS TO THE WEST. LARGE CLUASTER OF STORMS
GENERALLY STAYING BEYOND 50 NM.

MOB 76/95/75/94 4534  PNS 78/96/78/94 4534
DTS 79/90/79/90 4534  EVR 74/95/74/94 5433 11

Nearby

Severe Thunderstorm Warnings in Mississippi, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.